My feed
Premium

Please
or
to access all these features

Mumsnet doesn't verify the qualifications of users. If you have medical concerns, please consult a healthcare professional.

Autoimmune disease

Thyroid, bipolar?

6 replies

Allfednonedead · 16/10/2017 14:43

Hi, I've been on levothyroxine for 20+ years, and was stable according to tests, but have always been exhausted and suffered from bouts of depression in that time.

Last year I had what my GP diagnosed as an episode of hypomania, but the psychiatrist he referred me to said it was almost certainly thyroid related, as it coincided with an unusually low TSH and a high-normal T4.

However, the endocrinologist basically laughed me out of court at the idea and says there can be no connection between them. I'm really stuck, because I'm taking a v strong mood-stabiliser as a result of a bipolar diagnosis, and I'd love to be able to come off it. But not if it's really necessary.

Do I believe the psychiatrist or the endocrinologist?

It's hard because I really want to believe the psych, who was very confidence-inspiring, while the endocrinologist was not. But I'm aware that is very subjective and may not say anything about their ability and knowledge.

OP posts:
clairethewitch70 · 16/10/2017 14:48

It can be thyroid related. Due to other factors, 2 years ago I stopped all my meds, including thyroxine suddenly. Six months later I was on the psychiatric ward with psychosis, suicide attempts, BPD. None of which I had when thyroid was under control. My GP has since said I also had pseudo dementia, all of which coincided with thyroid levels out of control. When I started back on my medication, I slowly become well but thyroid has never been back to normal levels since.

Allfednonedead · 16/10/2017 15:03

Thank you, Claire. I'm not even sure why I want it to be the thyroid, rather than bipolar, because neither is curable, and seem about equally tricky to manage.

OP posts:
WhyDidIEatThat · 16/10/2017 16:20

There’s some weird little relationship between the two, aside from lithium induced thyroid problems. My endocrinologist told me that anyone who’s ever been hospitalised for mania has a greater chance of having Graves/other hyperthyroidism than the general population.

I had a bipolar diagnosis first (maybe over 15 years before the thyroid madness kicked off) and obviously they screened for hyperthyroidism first before diagnosing, then kept screening about twice a year because lithium can destroy the thyroid. It was so exactly like an episode of elation, well maybe not exactly, no weird spiritual stuff, we just treated for that until whenever routine thyroid check came around and my GP phoned me in a dreadful panic insisting I go to her surgery within the hour. A year or two on I still can’t really tell the difference between the thyroid madness and being generally normally mental.

What are you using as a mood stabiliser? There’s technically only one (lithium) but obviously they can use anticonvulsants and or antipsychotics to stabilise mood too.

Allfednonedead · 16/10/2017 16:50

It's lamotrigine, which is properly an anti-convulsant, but also used (at lower doses) as a mood stabiliser.

I'm already on effexor, which I'm ok with, but this lamotrigine just feels too much.

OP posts:
WhyDidIEatThat · 16/10/2017 17:21

If it was bipolar bipolar you’d probably not be very okay at all on an antidepressant (and lamictal also v antidepressanty) but some people do get away with it so, dunno, another tiny potential piece of the puzzle there maybe. Were you taking the Effexor when you first became hypomanic?

Allfednonedead · 16/10/2017 17:46

Yes, I've been on effexor for years. The lamictal was first prescribed after a period of ante-natal depression, followed by what the peri-natal psychiatrist described as 'baby pinks'.
Then 4 years later, this (very mild) hypomania.

OP posts:
Please create an account

To comment on this thread you need to create a Mumsnet account.